On the Reduction of the CSP Dichotomy Conjecture to Digraphs

  • Jakub Bulín
  • Dejan Delić
  • Marcel Jackson
  • Todd Niven
Part of the Lecture Notes in Computer Science book series (LNCS, volume 8124)


It is well known that the constraint satisfaction problem over general relational structures can be reduced in polynomial time to digraphs. We present a simple variant of such a reduction and use it to show that the algebraic dichotomy conjecture is equivalent to its restriction to digraphs and that the polynomial reduction can be made in logspace. We also show that our reduction preserves the bounded width property, i.e., solvability by local consistency methods. We discuss further algorithmic properties that are preserved and related open problems.


Polynomial Time Relational Structure Constraint Satisfaction Problem Single Edge Relation Symbol 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Atserias, A.: On digraph coloring problems and treewidth duality. European J. Combin. 29(4), 796–820 (2008), MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Barto, L., Kozik, M.: Constraint satisfaction problems of bounded width. In: 2009 50th Annual IEEE Symposium on Foundations of Computer Science (FOCS 2009), pp. 595–603. IEEE Computer Soc., Los Alamitos (2009), CrossRefGoogle Scholar
  3. 3.
    Barto, L., Kozik, M., Niven, T.: The CSP dichotomy holds for digraphs with no sources and no sinks (a positive answer to a conjecture of Bang-Jensen and Hell). SIAM J. Comput. 38(5), 1782–1802 (2008/2009),
  4. 4.
    Berman, J., Idziak, P., Marković, P., McKenzie, R., Valeriote, M., Willard, R.: Varieties with few subalgebras of powers. Trans. Amer. Math. Soc. 362(3), 1445–1473 (2010), MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bulatov, A., Jeavons, P., Krokhin, A.: Classifying the complexity of constraints using finite algebras. SIAM J. Comput. 34(3), 720–742 (2005), MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bulatov, A.A.: A dichotomy theorem for constraint satisfaction problems on a 3-element set. J. ACM 53(1), 66–120 (2006), MathSciNetCrossRefGoogle Scholar
  7. 7.
    Dalmau, V., Pearson, J.: Closure functions and width 1 problems. In: Jaffar, J. (ed.) CP 1999. LNCS, vol. 1713, pp. 159–173. Springer, Heidelberg (1999)CrossRefGoogle Scholar
  8. 8.
    Feder, T., Vardi, M.Y.: The computational structure of monotone monadic SNP and constraint satisfaction: a study through Datalog and group theory. SIAM J. Comput. 28(1), 57–104 (electronic) (1999),
  9. 9.
    Hell, P., Nešetřil, J.: On the complexity of H-coloring. J. Combin. Theory Ser. B 48(1), 92–110 (1990), Scholar
  10. 10.
    Hell, P., Nešetřil, J.: Graphs and homomorphisms. Oxford Lecture Series in Mathematics and its Applications, vol. 28. Oxford University Press, Oxford (2004), CrossRefzbMATHGoogle Scholar
  11. 11.
    Idziak, P., Marković, P., McKenzie, R., Valeriote, M., Willard, R.: Tractability and learnability arising from algebras with few subpowers. SIAM J. Comput. 39(7), 3023–3037 (2010), MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Jackson, M., Kowalski, T., Niven, T.: Digraph related constructions and the complexity of digraph homomorphism problems. arXiv:1304.4986 [math.CO] (2013)Google Scholar
  13. 13.
    Jeavons, P., Cohen, D., Gyssens, M.: Closure properties of constraints. J. ACM 44(4), 527–548 (1997), MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Kazda, A.: Maltsev digraphs have a majority polymorphism. European J. Combin. 32(3), 390–397 (2011), MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Ladner, R.E.: On the structure of polynomial time reducibility. J. Assoc. Comput. Mach. 22, 155–171 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Larose, B., Tesson, P.: Universal algebra and hardness results for constraint satisfaction problems. Theor. Comput. Sci. 410(18), 1629–1647 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Maróti, M., McKenzie, R.: Existence theorems for weakly symmetric operations. Algebra Universalis 59(3-4), 463–489 (2008), MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Montanari, U.: Networks of constraints: fundamental properties and applications to picture processing. Information Sci. 7, 95–132 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Schaefer, T.J.: The complexity of satisfiability problems. In: Conference Record of the Tenth Annual ACM Symposium on Theory of Computing (San Diego, Calif., 1978), pp. 216–226. ACM, New York (1978)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  • Jakub Bulín
    • 1
  • Dejan Delić
    • 2
  • Marcel Jackson
    • 3
  • Todd Niven
    • 3
  1. 1.Faculty of Mathematics and PhysicsCharles University in PragueCzech Republic
  2. 2.Department of MathematicsRyerson UniversityCanada
  3. 3.Department of MathematicsLa Trobe UniversityAustralia

Personalised recommendations